Hail, Cass
- When
- July 20, 12:05 PM CST
- Where
- Cass County, 2.47 mi ESE of Woods
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.670, -97.130
After one round of overnight thunderstorms, the stronger convection waned a little in the morning hours of the 20th. However, the surface trough lingered across southeast North Dakota with dew points right around 60F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
After one round of overnight thunderstorms, the stronger convection waned a little in the morning hours of the 20th. However, the surface trough lingered across southeast North Dakota with dew points right around 60F. With some heating through the morning, more thunderstorms flared up by early afternoon. Some of these storms produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 10:08 AM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1108 AM CDT MON JUL 20 2009 .UPDATE... UPDATE CONCERNS CENTER ON TSTM POTENTIAL THIS AFTN IN THE SRN VALLEY AND WCNTRL MN. 14Z SFC MAP SHOWED INITIAL TROUGH FROM WINNIPEG TO BTWN GFK/DVL THEN TO JAMESTOWN TO PIERRE SD. DEW PTS ALONG BOUNDARY AND JUST EAST AROUND 60 OR A BIT HIGHER. ACTUAL COLD FRONT WITH A MORE NORTHWEST WIND AND DROP IN DEW PTS INTO THE LOW 50S BRANDON-ROLLA-GARRISON-DICKINSON ND LINE. 500 MB UPPER LOW OVER SASK WILL MOVE EAST AND COLD FRONT WILL MOVE EAST TODAY...BUT MOVEMENT WILL BE SLOWER OVER SE ND/SD/WCNTRL MN TODAY AND AS SRN EDGE OF 500 MB VORT AND A BIT HIGHER MID LEVEL WINDS (40 KTS) MOVE INTO SRN ND/NRN SD SOUTH OF THIS UPPER LOW...ENOUGH SUPPORT FOR TSTMS TO RE-DEVELOP ALONG BOUNDARY IN THE BIS-JMS-ABR-PIR AREA MIDDAY AND THEN MOVE EAST. SPC MESOPAGE HAS MUCAPES 2000-3000 J/KG AND SBCAPES NR 1500 J/KG IN THIS AREA. FREEZING LEVELS HIGH AND MARGINAL SHEAR...BUT COULD HAVE SOME DEVELOPMENT ENOUGH FOR HAILERS THIS AFTN IN FAR SE ND/WCNTRL MN INTO SD. DID KEEP POPS UP A BIT THRU THE DAY IN THIS AREA. OTHERWISE CHC OF PCPN DVL-NRN VALLEY LESS BUT GOT SOME MID LEVEL SHOWERS MOVING THRU INTO EARLY AFTN THEN DRYING OUT AS BETTER COLD FRONT PUSH IN THIS AREA. TEMPS APPEAR REASONABLE...MOSTLY 70S..TOUCH 80 OR SO IN SE ND/WCNTRL MN. && .PREV DISCUSSION... /ISSUED 344 AM CDT MON JUL 20 2009/ DISCUSSION... MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS LOCATED IN N SD WITH AN INVERTED TROF EXTENDING THROUGH ND ALONG A BIS TO MOT LINE. WHEN LOOKING AT THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH SOME TIMING DIFFERENCES...ESPECIALLY LATER IN THE FORECAST. THEREFORE...ENDED UP LEANING TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS AND USED A GFS/NAM BLEND FOR POPS. THE SURFACE BOUNDARY CONTINUES TO MOVE TO THE E TODAY...AND ALONG WITH IT THE MAIN FOCUS FOR CONVECTION. ISOLD SVR TSRA HAVE BEEN OCCURRING THROUGH THE NIGHT WITH THE MAIN SEVERE WEATHER THREAT FROM THESE PULSE STORMS BEING LARGE HAIL. ALTHOUGH A PERIOD OF WEAKENING CAN BE ANTICIPATED THROUGH THE MORNING INTO EARLY AFTERNOON HOURS... CONTINUED MONITORING WILL NEED TO OCCUR DUE TO THE NATURE OF THESE STORMS. THE FRONT IS EXPECTED TO MOVE OUT OF THE AREA TONIGHT... TAKING THE PCPN THREAT WITH IT. FOR TUE INTO THU...SURFACE HIGH PRESSURE WILL KEEP THE N PLAINS DRY WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THE NEXT CHANCE FOR PCPN ARRIVES ON THU NIGHT AND LASTS INTO THE WEEKEND AS ANOTHER LOW PRESSURE SYSTEM MOVES OUT OF THE ROCKIES INTO THE N PLAINS. AVIATION... VFR CIGS AND VSBYS EXPECTED TODAY WITH THE POTENTIAL FOR TSRA MOVING FROM W TO E ACROSS THE AREA IN CONJUNCTION WITH A FRONTAL PASSAGE TODAY INTO THIS EVENING. SE-S WINDS AROUND 15 KTS GUSTING TO 25 KTS...EXPECTED TO TURN TO THE SW-W AS THE FRONT PASSES AND DIMINISH TO AROUND 10 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 630 AM CDT MON JUL 20 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 630 AM CDT MON JUL 20 2009 ...ISOLATED SEVERE THUNDESTORMS POSSIBLE TODAY INTO EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE IN PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA TODAY INTO EARLY TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA PERIODICALLY FROM THURSDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 AM CDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 8 NE GARDNER 47.23N 96.85W
07/20/2009 E1.00 INCH CASS ND PUBLIC
0615 AM HAIL 5 ENE GARDNER 47.17N 96.87W
07/20/2009 E0.75 INCH CASS ND PUBLIC
PEA TO PENNY SIZED HAIL REPORTED.
0620 AM HAIL 3 SSE HENDRUM 47.22N 96.79W
07/20/2009 E0.75 INCH NORMAN MN PUBLIC
0620 AM HAIL 5 NE PERLEY 47.23N 96.73W
07/20/2009 E0.88 INCH NORMAN MN PUBLIC
&&
JKAISERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1250 PM CDT MON JUL 20 2009
NDZ039-053-201830-
RICHLAND ND-CASS ND-
1250 PM CDT MON JUL 20 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS COUNTY IN
SOUTHEAST NORTH DAKOTA AND NORTHWESTERN RICHLAND COUNTY IN SOUTHEAST
NORTH DAKOTA...
UNTIL 130 PM CDT
AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF DAVENPORT...OR 21 MILES SOUTHWEST OF
FARGO...MOVING TO THE EAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...
KINDRED AT 105 PM CDT...HORACE AT 130 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4658 9727 4676 9726 4676 9679 4674 9679
4654 9680
TIME...MOT...LOC 1750Z 252DEG 13KT 4667 9712
SPEICHERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1256 PM CDT MON JUL 20 2009 MNZ003-029-NDZ038-039-049-053-201900- CLAY MN-WILKIN MN-RANSOM ND-RICHLAND ND-BARNES ND-CASS ND- 1256 PM CDT MON JUL 20 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA AND NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA AND CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA AND RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 200 PM CDT AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF EMBDEN TO 6 MILES SOUTHEAST OF ELLIOTT...MOVING TO THE EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR... WHEATLAND AT 110 PM CDT...CHAFFEE...SHELDON AND ANSELM AT 120 PM CDT...6 MILES SOUTH OF CASSELTON AND VENLO AT 140 PM CDT...9 MILES SOUTHWEST OF MAPLETON...DURBIN AND 7 MILES NORTHWEST OF DAVENPORT AT 200 PM CDT... INTERSTATE 29 BETWEEN MILE MARKERS 25 AND 80... INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 323 AND MINNESOTA MILE MARKER 11... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4701 9646 4628 9683 4639 9792 4715 9757 TIME...MOT...LOC 1756Z 288DEG 10KT 4685 9742 4632 9775 SPEICHER
The Fargo/Grand Forks radar (KMVX), 97 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Several large 4 to 6 inch diameter tree branches were blown down in a shelterbelt.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 173163, 173166, 173165, 173167.